Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Nashville, TN

May 12, 2005Montgomery County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2005, 5:36 PM CDT for Montgomery County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 5:36 PM CDT (22:36 UTC)
Expired
May 12, 2005, 6:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Montgomery County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 122238
SVROHX
TNC125-122300-
/O.NEW.KOHX.SV.W.0080.050512T2236Z-050512T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN TENNESSEE

* UNTIL 600 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME NORTH     
  CENTRAL DICKSON COUNTY...OR ABOUT 6 MILES SOUTH OF                 
  CUNNINGHAM...AND  MOVING NORTH AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE 
  CUNNINGHAM AND MARION.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3638 8726 3634 8729 3633 8746 3635 8749
      3641 8752 3645 8752 3647 8754 3651 8727
$$
ROSE
1 follow-up statement
000 
WWUS54 KOHX 122252
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT THU MAY 12 2005

TNC125-122300-
/O.CON.KOHX.SV.W.0080.000000T0000Z-050512T2300Z/
MONTGOMERY TN-
551 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
SOUTHERN MONTGOMERY COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL MONTGOMERY
COUNTY...OR ABOUT 15 MILES SOUTH OF CLARKSVILLE...MOVING NORTH AT 5
MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF MONTGOMERY COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3649 8720 3633 8724 3634 8747 3636 8749
      3642 8753 3646 8754 3647 8755
$$
ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 12, 2:30 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 12 2005

.SHORT TERM...(THROUGH FRI)
CURRENT...NEARLY STATIONARY TSRA TO SW OF BNA MOST LIKELY ASSOCIATED
WITH WEAK LO LEVEL TROF. ALSO SOME ISOLATED TOPO ACTIVITY AGAIN OVER
PLATEAU. TEMPS QUITE WARM...IN 85-90 DEG RANGE.

EVER INCREASING CHANCE OF CONVECTION AS AIR MASS FURTHER
DESTABILIZES AND H5 RIDGE BREAKS DOWN. BEST CHANCE OF COURSE IN
NORMALLY FAVORED DIURNAL TIMES.

.LONG TERM...
STILL LOOKS GOOD FOR RAIN SAT. FRONT SHOULD BE AROUND BNA BY 00Z
SUN...AND PUSH THRU REST OF CWA SAT EVE. COULD BE SOME SEVERE
WEATHER SAT BUT WILL NOT MENTION FOR NOW. HI PRES FOLLOWS INTO TUE.

AS FOR TEMPS...FOLLOWED MAV NUMBERS PRETTY CLOSELY...AGAIN A LITTLE
COOLER TONITE.

BNA BT 64/88/65/78 1237
CKV BT 64/87/64/77 1257
CSV BT 58/84/61/75 1227
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MAG
Hazardous weather outlook, May 12, 5:30 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 12 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT SWEEPING ACROSS THE REGION MAY BRING A ROUND OF
ISOLATED SEVERE THUNDERSTORMS TO MIDDLE TENNESSEE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE
SATURDAY.

07

In the hours before

Special weather statement, May 12, 11:51 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1151 AM CDT THU MAY 12 2005

TNZ062-121715-

...THIS IS A TEST

JLM
Special weather statement, May 12, 12:15 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1215 PM CDT THU MAY 12 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-121800-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1215 PM CDT THU MAY 12 2005

SCATTERED THUNDERSTORMS WILL CONTINUE FOR THE NEXT HOUR
IN A LINE...FROM TOPSY IN NORTHEAST WAYNE COUNTY...SOUTHWEST ACROSS
WAYNESBORO INTO THE LUTTS AREA OF SOUTHWEST WAYNE COUNTY. AN
ISOLATED THUNDERSTORM WAS INDICATED IN THE SOUTHWEST CORNER OF
WILLIAMSON COUNTY...JUST NORTHEAST OF PRIMM SPRINGS. BRIEF HEAVY
DOWNPOURS OF RAIN CAN BE EXPECTED WITH THESE STORMS...WHICH MAY
CAUSE PONDING OF WATER ON ROADWAYS.

THE THUNDERSTORMS ARE FORMING ALONG A WEAK INVERTED TROUGH AXIS
THAT IS EXTENDING FROM NORTHEAST MISSISSIPPI...NORTHEAST INTO
SOUTHWEST MIDDLE TENNESSEE AND THEN EXTENDS INTO THE NASHVILLE
AREA. ADDITIONAL DEVELOPMENT ON THE NORTHERN END OF THE TROUGH
AXIS IS EXPECTED DURING THE AFTERNOON. BECAUSE OF A WEAK WIND
FIELD ALOFT THE STORMS WILL MOVE VERY LITTLE FROM WHERE THEY
DEVELOP.

BOYD
01
Special weather statement, May 12, 1:15 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT THU MAY 12 2005

TNZ056>058-060-093-094-121845-
HICKMAN-LAWRENCE-LEWIS-MAURY-PERRY-WAYNE-
115 PM CDT THU MAY 12 2005

A THUNDERSTORM WAS PRODUCING BRIEF DOWNPOURS OF HEAVY RAIN
IN LEWIS COUNTY...OVER DEPRIEST BRANCH. LITTLE MOVEMENT IN
THE THUNDERSTORM CAN BE EXPECTED THROUGH 145 PM.

BOYD
01
Special weather statement, May 12, 3:36 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT THU MAY 12 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-122200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
336 PM CDT THU MAY 12 2005

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY
EVENING HOURS...WITH LITTLE MOVEMENT...BECAUSE OF A WEAK WIND FIELD
ALOFT. ACTIVITY SHOULD BEGIN TO DISSIPATE AROUND SUNSET.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:52 PM CDTSevere Thunderstorm WarningOHXDickson38 min
May 12, 5:29 PM CDTSevere Thunderstorm WarningOHXDickson31 min
May 12, 6:44 PM CDTSevere Thunderstorm WarningOHXRobertson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.